Oklahoma, 2005

Damaging Winds in Oklahoma, August 13, 2005

August 13, 2005 · NWS TSA · 13 events in 8 counties and zones

13 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 1:33 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 13, 1:33 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
233 PM CDT SAT AUG 13 2005

.DISCUSSION...
MUCH LIKE YESTERDAY MORNING...ELEVATED SHOWER AND THUNDERSTORM
ACTIVITY ASSOCIATED WITH A 925 MB LOW LEVEL JET BRUSHED PARTS OF NE OK.
MOST OF THE ACTIVITY ASSOCIATED WITH THIS FEATURE HAS DECREASED IN
AREAL COVERAGE AS OF THIS AFTERNOON. FOR THE REST OF THE WEEKEND...
FOCUS TURNS TO APPROACHING COLD FRONT THAT WILL OFFER HIGHEST CHANCE
FOR RAIN ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. HOW FAR
SOUTH FRONT WILL MAKE IT ALONG WITH THE POTENTIAL OF TRUE FRONTAL
POSITION MASKED BY OUTFLOW COMES INTO QUESTION. GFS APPEARS A LITTLE
OVERDONE WITH SOUTHWARD PLACEMENT OF QPF AS WELL AS AMOUNTS.
GEOGRAPHICAL ALIGNMENT OF POPS TEMPS AND CLOUD COVER WILL REMAIN
CLOSE TO PREVIOUS SHIFT...BUT WILL RAISE POPS ACCORDINGLY AS WELL AS
COOL TEMPS IN AREAS THAT WILL HAVE GREATER CHANCES FOR RAIN. WONT GO
AS COOL AS MOS SUGGESTS BUT OTHER GUIDANCE IN SOME AREAS ACROSS
NORTHERN SECTIONS OF THE FA APPEAR TOO WARM FOR SUNDAY. RAIN CHANCES
WILL DECREASE AS THE WEEK PROGRESSES...THOUGH ABUNDANT MOISTURE AND
AN UNCAPPED ATMOSPHERE WARRANTS LOW POPS. MODELS AGREE ON A FRONT
APPROACHING FRIDAY...THOUGH THE ECMWF IS A LITTLE SLOWER. WILL GO
AHEAD AND CARRY LOW POPS FOR DAY 7 TOO ACCOUNT FOR THAT
SCENARIO.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  84  70  87 /  60  60  50  40
FSM   74  93  72  93 /  30  40  30  30
MLC   74  92  71  92 /  40  40  30  30
BVO   67  82  66  83 /  70  70  60  50
FYV   70  87  69  85 /  40  50  40  40
BYV   70  87  69  85 /  40  50  50  40
MKO   73  88  70  90 /  40  50  40  30
MIO   68  83  68  84 /  60  70  60  50
F10   74  88  70  90 /  50  50  40  30
HHW   74  95  72  94 /  20  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 15
LONG TERM FORECASTER ID= 23
Hazardous weather outlook, Aug 13, 12:11 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
111 PM CDT SAT AUG 13 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1259 PM CDT SAT AUG 13 2005

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...NONE...SPREADINDEX=21.

DISCUSSION...
MOIST...MODERATELY UNSTABLE AIR WILL CONTINUE OVER EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THROUGH TONIGHT.  A COLD FRONT WILL DROP
SOUTHWARD INTO OKLAHOMA AND ARKANSAS...HELPING PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT.  THE BEST INSTABILITY WILL BE
OVER FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON...
WHERE SURFACE TEMPERATURES WILL BE WARMEST.  FARTHER WEST...CLOUD
COVER WILL LIMIT INSTABILITY.  ISOLATED STRONG THUNDERSTORMS WILL
BE POSSIBLE...WITH GUSTY WINDS AND POSSIBLE SMALL HAIL...BUT MAINLY
OVER FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.  OVERNIGHT...
THE AIRMASS WILL BECOME MORE STABLE...LIMITING THE NUMBER OF
STRONG STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL GRADUALLY WEAKEN AND DISSIPATE MONDAY THROUGH
TUESDAY. THAT WILL LEAVE THE MOIST AND MODERATELY UNSTABLE AIR OVER
THE FORECAST AREA THROUGH THE WEEK...PROVIDING THUNDERSTORM POTENTIAL
EACH DAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SPOTTERS SHOULD MONITOR LATER FORECASTS IN CASE CONDITIONS DEVELOP
THAT MIGHT RESULT IN STRONG TO SEVERE THUNDERSTORMS LATER IN THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 13, 4:05 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
505 PM CDT SAT AUG 13 2005

OKZ065-132245-
OKFUSKEE OK-
505 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

AT 505 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHEAST OF BEARDEN...MOVING NORTH AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OKEMAH...BEARDEN AND
CLEARVIEW.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
Special weather statement, Aug 13, 4:32 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
532 PM CDT SAT AUG 13 2005

OKZ066-132330-
OKMULGEE OK-
532 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OKMULGEE

AT 532 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 13 MILES WEST OF WILSON TO 2 MILES SOUTH OF
DEWAR...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...WILSON...OKMULGEE...HENRYETTA...
DEWAR...HOFFMAN...GRAYSON...SCHULTER...MORRIS...PRESTON...BEGGS...
BALD HILL AND HECTORVILLE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
DANGEROUS LIGHTNING.

The radar

The Tulsa radar (KINX), 70 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okmulgee

When
August 13, 4:54 PM CST
Where
Okmulgee County, Okmulgee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.633, -95.967

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs and power lines.

Thunderstorm Wind, Okmulgee

When
August 13, 5:05 PM CST
Where
Okmulgee County, 7 mi E of Okmulgee
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
35.633, -95.850

Thunderstorm winds estimated at 80 miles an hour damaged several homes.

Thunderstorm Wind, Tulsa

When
August 13, 5:24 PM CST
Where
Tulsa County, Broken Arrow
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.050, -95.783

Thunderstorm winds estimated at 60 miles an hour blew down power lines between Olive and Aspen on 91st Street South. In addition, large tree limbs were blown down near the intersection of Lynn Lane and 71st Street South.

Thunderstorm Wind, Tulsa

When
August 13, 5:24 PM CST
Where
Tulsa County, 6 mi S of Tulsa
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
36.067, -95.950

Thunderstorm winds estimated at 70 miles an hour blew down a three foot diameter tree. The tree fell on a pick up truck that was stopped at a traffic light near the 5600 block of South Peoria. The man in the truck died as the cabin was crushed by the tree.

Thunderstorm Wind, Wagoner

When
August 13, 5:34 PM CST
Where
Wagoner County, Coweta
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -95.650

Thunderstorm winds estimated at 60 miles an hour did extensive tree damage and blew down power lines.

Thunderstorm Wind, Tulsa

When
August 13, 5:35 PM CST
Where
Tulsa County, 5 mi E of Tulsa
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.150, -95.867

An emergency manager reported a 60 mile an hour wind gust near the intersection of Interstate 244 and Sheridan Road.

Thunderstorm Wind, Rogers

When
August 13, 6:00 PM CST
Where
Rogers County, Tiawah
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.267, -95.567

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Mayes

When
August 13, 6:12 PM CST
Where
Mayes County, Pryor
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.300, -95.317

Thunderstorm Wind, Mayes

When
August 13, 6:21 PM CST
Where
Mayes County, 10 mi S of Salina
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.150, -95.150

Thunderstorm Wind, Delaware

When
August 13, 6:50 PM CST
Where
Delaware County, 6 mi W of Zena
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.500, -94.950

Thunderstorm Wind, Craig

When
August 13, 6:51 PM CST
Where
Craig County, 7 mi SE of Vinita
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.583, -95.067

Thunderstorm winds estimated at 60 miles blew down large tree limbs.

Thunderstorm Wind, Ottawa

When
August 13, 7:16 PM CST
Where
Ottawa County, 3 mi SE of Fairland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
36.717, -94.817

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs and caused sporadic power outages.

Thunderstorm Wind, Ottawa

When
August 13, 7:26 PM CST
Where
Ottawa County, Wyandotte
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
36.800, -94.733

Thunderstorm winds estimated at 70 miles an hour blew down a very large tree limb, which fell on a house.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Tulsa2005-08-1351MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472617, 5472711, 5472618, 5473479, 5472710, 5472712, 5472713, 5472714, 5473474, 5473475, 5473476, 5473477, 5473478.